Thunderstorm Wind, Clay
- When
- May 22, 9:25 PM CST
- Where
- Clay County, 2.37 mi SSW of Byers
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.040, -98.210
Power lines downed on highway 79 between Patrolia and Byers.
Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 6:38 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 738 PM CDT Mon May 22 2017 ...UPDATE... && .DISCUSSION... Made minor adjustment to precipitation probabilities, adjusting upward for much of central Oklahoma based on trends. 00z KOUN sounding revealed little instability and so ongoing strong/severe convection across southwest Oklahoma should weaken before impacting the I-35 corridor later this evening. Latest RAP sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma and this is supporting a few intense cells with hail being the main concern. One anti-cyclonic mesocyclone that persisted across eastern Beckham County eastward toward Clinton produced golf ball size hail on the south side of Elk City. Per Bunkers shear vectors, left movers will most east-northeast at around 25 knots and right movers will move southeast at aruond 30 knots. Storm intensity and the severe threat should wane as storm intensity decreases later this evening. Otherwise only minor adjustments were made to other fields including wind. BRB && .PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/ DISCUSSION... AVIATION... /For the 00z TAFs/ Latest regional radar mosaic shows showers moving across much of central and northern Oklahoma impacting PNC/OKC/OUN, but moving away from GAG/WWR. In the short term, the TAF sites with greatest concern are CSM and HBR. Thunderstorms may impact these sites through 02-03z and could even approach LAW. Once showers move east of the area by late evening, VFR conditions are expected. We'll need to monitor ceilings later tonight through tomorrow morning as some locations could briefly see MVFR conditions but confidence was too low for inclusion at this time. BRB PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/ DISCUSSION... The main concerns are rain/storm chances/potential tonight into Tuesday. Ongoing isolated to numerous light showers across central and northern Oklahoma as of 3 pm should weaken in the next several hours as isentropic lift around 700 mb weakens. This activity will remain rather light. Some thunder may occur with this activity, but do not think any strong or severe storms will occur due to limited instability (MUCAPE mainly below 600 J/kg). Severe thunderstorm potential now through tonight still appears to be low with decreasing confidence. Cloud cover and rain have limited instability in most locations north of a Mangum to Seminole line. South of this line, some sun and daytime heating have allow temperatures to rise into 70s. A few thunderstorms may form near and this cloud shield line in the next several hours, though this remains doubtful due to sufficient capping. Higher chances for severe storms appear to occur over far eastern New Mexico into west Texas late this afternoon where the air is more unstable. This activity will continue to move east and southeast, which may glance western north Texas and far southwestern Oklahoma this evening if they can organize into a complex or two. If severe storms occur, some severe hail and wind reports, mainly on the lower end of severe spectrum (hail less than golf ball size and winds under 70 mph), would be possible. No severe storms are expected north of the line mentioned above due to limited instability. After midnight tonight into Tuesday morning, a cold front will move south and through the area. A few lingering weak showers and thunderstorms may occur across the area. Tuesday afternoon, some clearing can be expected, though temperatures will remain on the cool side for late May. Sufficient daytime heating may allow for isolated to scattered showers and weak thunderstorms to form in rather chilly unstable airmass. If storms occur, no severe storms would be expected due to limited instability (less than 500 J/kg), however small hail up to nickels and gusty winds up to 50 mph could result. Tuesday night through Thursday, dry weather is expected. Thursday will be warmer (possibly much warmer) than Wednesday. Friday through Memorial Day, a warm/hot humid airmass may evolve across the southern Plains Friday through early Sunday, along for some potential for severe thunderstorms/heavy rainfall. Most models have been consistently depicting rather high amounts of potential instability (MUCAPE 2000-5000 J/kg), high low level moisture (surface dewpoints in the 60s to lower 70s), and sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms with heavy rain late Friday through early Sunday. Capping may be strong and limit storm development. For now, kept low chances for storms across the area Friday night into Sunday. Have low confidence in severe storm and heavy rainfall potential during this time frame. Slightly cooler and drier conditions may occur with the passage of a weak cold front Sunday into Memorial Day. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 55 70 48 / 60 60 20 10 Hobart OK 70 53 70 47 / 80 60 20 0 Wichita Falls TX 73 59 72 51 / 30 50 40 0 Gage OK 66 50 68 43 / 60 30 20 10 Ponca City OK 73 53 69 47 / 40 60 20 10 Durant OK 75 58 70 51 / 20 40 40 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/14
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 827 PM CDT Mon May 22 2017 OKZ004>048-050>052-TXZ083>090-240130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 827 PM CDT Mon May 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Evening and Tonight... .THUNDERSTORMS... There is a slight risk of severe thunderstorms across portions of southwest Oklahoma and western north Texas. There is a marginal risk of severe storms surrounding the slight risk area. LOCATION... The slight risk area is along and southwest of a line from Altus to Lawton to Waurika. The marginal risk of severe storms is southwest of a line from Mangum to Purcell to Ardmore Oklahoma. TIMING... Through 11 PM IMPACTS... Hail up to two inches in diameter is the main threat. Wind gusts to 60 mph is a secondary threat. DISCUSSION... Instability and wind shear will remain high enough across portions of southwest Oklahoma and western north Texas for strong to severe thunderstorms through late this evening. Thunderstorms are expected to decrease in intensity by late evening as instability decreases. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas should monitor the forecasts and prepare for the possibility of severe weather operations this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .THUNDERSTORMS... Scattered thunderstorms will persist through the day Tuesday before ending across the area. No severe storms are expected. There is a chance of storms again Friday night through Sunday. If storms do occur during this timeframe, severe weather and heavy rainfall are possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT MON MAY 22 2017
OKZ040>043-047-230330-
Coal OK-Pontotoc OK-Garvin OK-Johnston OK-Murray OK-
954 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...Pontotoc...
southeastern Garvin...northern Johnston and northeastern Murray
Counties Until 1030 PM CDT...
AT 951 PM CDT, a strong thunderstorm was located 6 miles north of
Sulphur, moving east at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3447 9716 3475 9710 3481 9648 3453 9647
3432 9655
TIME...MOT...LOC 0251Z 280DEG 36KT 3460 9697
MADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 3 NNW RANDLETT 34.21N 98.48W
05/22/2017 M0.75 INCH COTTON OK NWS EMPLOYEE
COPIOUS AMOUNTS COVERING THE INTERSTATE UP TO ONE INCH
DEEP.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL ESE RANDLETT 34.17N 98.46W
05/22/2017 E1.75 INCH COTTON OK TRAINED SPOTTER
&&
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT MON MAY 22 2017
OKZ045-046-050-230330-
Love OK-Carter OK-Jefferson OK-
1007 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Love...southern Carter
and east central Jefferson Counties Until 1030 PM CDT...
AT 1003 PM CDT, a strong thunderstorm was located 5 miles south of
Wilson, moving east at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3404 9760 3418 9757 3415 9698 3401 9697
3390 9703
TIME...MOT...LOC 0303Z 280DEG 48KT 3408 9746
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1009 PM CDT MON MAY 22 2017
TXZ085-230345-
Wilbarger TX-
1009 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wilbarger County
Until 1045 PM CDT...
AT 1008 PM CDT, a strong thunderstorm was located 4 miles north of
Grayback, moving southeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3384 9915 3411 9928 3415 9918 3396 9895
3393 9895 3384 9900
TIME...MOT...LOC 0308Z 328DEG 24KT 3406 9917
MADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 8 S INDIAHOMA 34.51N 98.75W
05/22/2017 E1.50 INCH TILLMAN OK PUBLIC
RECEIVED VIA FACEBOOK.
&&
BRBThe Altus AFB radar (KFDR), 79 km away, was scanning. The volume nearest the first event began at 03:22 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Power lines downed on highway 79 between Patrolia and Byers.
Power poles downed. Time estimated by radar.
Hailed for about 30 minutes. Covered the ground to a depth of 12 inches and stripped trees and shrubs of leaves. Hail was nickel to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695104, 695103, 695105, 698104.